Alert archive / New York / Small Craft Advisories in 2014

Small Craft Advisory 30, NWS Buffalo, NY

March 24, 2014

NWS Buffalo, NY issued this small craft advisory at Mar 24, 2014, 3:33 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2014, 3:33 PM EDT (19:33 UTC)
Expired
Mar 24, 2014, 10:11 PM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WHUS71 KBUF 241933
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EDT MON MAR 24 2014

LOZ044-250300-
/O.NEW.KBUF.SC.Y.0030.140324T1933Z-140325T0300Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
333 PM EDT MON MAR 24 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

* WINDS...WEST 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HITCHCOCK
1 follow-up statement
379 
WHUS71 KBUF 250211
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1011 PM EDT MON MAR 24 2014

LOZ044-250315-
/O.CAN.KBUF.SC.Y.0030.000000T0000Z-140325T0300Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
1011 PM EDT MON MAR 24 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS AND WAVES HAVE DROPPED BELOW SMALL CRAFT ADVISORY CRITERIA.

$$

RSH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 24, 3:32 PM EDT, 1 minute earlier.

Area forecast discussion, Mar 24, 3:32 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
332 PM EDT MON MAR 24 2014

.SYNOPSIS...
UNSEASONABLY COLD AIR WILL CONTINUE TO PRODUCE SOME LIMITED LAKE
EFFECT SNOW SHOWERS EAST OF LAKE ONTARIO TONIGHT AND TUESDAY
MORNING. AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION TUESDAY
NIGHT WITH A PERIOD OF LIGHT SNOW. THE COLD WILL LAST THROUGH THE
MIDDLE OF THE WEEK BEFORE WARMER AIR ARRIVES LATE IN THE WEEK ALONG
WITH A CHANCE OF SOME RAIN. EVEN WARMER AIR IS EXPECTED TO ARRIVE BY
EARLY NEXT WEEK AND PROVIDE THE FIRST REAL TASTE OF SPRING.

&&

.NEAR TERM /THROUGH TUESDAY/...
BOUNDARY LAYER FLOW IS BACKING MORE TO THE WEST THIS AFTERNOON AND
CARRYING LAKE EFFECT CLOUDS AND SNOW SHOWERS INTO THE EASTERN LAKE
ONTARIO REGION. SNOW SHOWERS WILL ALSO CONTINUE IN MANY AREAS FROM
THE NIAGARA FRONTIER EAST TO THE GENESEE VALLEY AND NORTHERN FINGER
LAKES DUE TO LINGERING LOW LEVEL MOISTURE AND COLD AIR ALOFT
PRODUCING STEEP LOW LEVEL LAPSE RATES. THE HIGH MARCH SUN ANGLE HAS
GREATLY DISRUPTED THE EARLIER ORGANIZATION OF LAKE EFFECT SNOW
SHOWERS...AND THIS WILL CONTINUE THROUGH THE EARLY EVENING WITH OPEN
CELL CONVECTION RATHER THAN ANY BANDED STRUCTURES. OUTSIDE OF LAKE
EFFECT...THE INSTABILITY SNOW SHOWERS SHOULD END WITH SUNSET.

THE MAIN CONCERN TONIGHT INTO TUESDAY MORNING WILL CONTINUE TO BE
LAKE EFFECT POTENTIAL. MODERATE INSTABILITY REMAINS WITH LAKE
INDUCED EQUILIBRIUM LEVELS AROUND 9K FEET. SHEAR WILL INCREASE THIS
EVENING AS BOUNDARY LAYER FLOW CONTINUES TO BACK AND WEAK WARM
ADVECTION BEGINS. IT WILL ALSO TAKE SOME TIME TO REGAIN ANY
ORGANIZATION FOLLOWING A DAY OF MIXING FROM THE STRONG MARCH SUN. BY
MID TO LATE EVENING A BAND OF SNOW SHOWERS MAY DEVELOP EAST OF LAKE
ONTARIO CENTERED ON THE TUG HILL. OVERNIGHT THIS WILL SHIFT
NORTHWARD ACROSS WATERTOWN AND INTO THE THOUSAND ISLANDS REGION. A
SUBTLE TROUGH WILL CROSS LAKE ONTARIO LATE TONIGHT AND EARLY TUESDAY
MORNING. THIS MAY INCREASE THE ORGANIZATION SOMEWHAT FOR A FEW HOURS
AROUND 12Z.

GIVEN THAT THE BAND WILL BE MOVING AROUND...AND THE PRESENCE OF SOME
SHEAR EXPECT THE SNOW TO REMAIN RATHER DISORGANIZED MOST OF THE
TIME. A FEW LOCATIONS MAY SEE 1-2 INCH AMOUNTS OVERNIGHT AND ANOTHER
INCH OR SO TUESDAY MORNING BEFORE TAPERING OFF BY MIDDAY.

OUTSIDE OF LAKE EFFECT AREAS EXPECT THE NIGHT TO BE MAINLY DRY. A
WEAK TROUGH WILL CROSS THE REGION OVERNIGHT WITH SOME INCREASE IN
CLOUD COVER. LOW TEMPERATURES WILL BE IN THE TEENS IN MOST AREAS
WITH SINGLE NUMBERS IN A FEW OF THE COLDEST SOUTHERN TIER VALLEYS
AND EAST OF LAKE ONTARIO.

LATER TUESDAY AFTERNOON A MID LEVEL TROUGH WILL SHARPEN AND MOVE
INTO THE CENTRAL LAKES. INCREASING LARGE SCALE ASCENT AND MOISTURE
ADVECTION WILL BRING INCREASING CLOUDS FROM WEST TO EAST DURING THE
AFTERNOON. SOME LIGHT SNOW MAY ARRIVE IN FAR WESTERN NY AT THE END
OF THE DAY. TEMPERATURES WILL BE A LITTLE MILDER TODAY...BUT STILL
WELL BELOW AVERAGE WITH HIGHS IN THE LOWER 30S AT LOWER ELEVATIONS
AND UPPER 20S ACROSS HIGHER TERRAIN.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
COLD AIR WILL CONTINUE TO REMAIN LOCKED IN OVER WESTERN AND NORTH
CENTRAL NEW YORK THROUGH THE MID WEEK PERIOD AS PERSISTENT UPPER
LEVEL TROUGHING HOLDS OVER THE GREAT LAKES REGION. THE LIKELIHOOD
FOR SNOW WILL CONTINUE THROUGH TUESDAY NIGHT AS A COLD FRONT AND
ASSOCIATED MOISTURE TRACK ACROSS WESTERN NEW YORK. MODELS INSISTING
THAT MOISTURE WILL BE LIMITED...AS THE PRIMARY LOW ALONG WITH THE
STRONGEST LIFT REMAINS TO OUR NORTH ACROSS SOUTHERN CANADA.
THEREFORE...EXPECT ONLY LIGHT QPF WHICH WILL RESULT IN ADDITIONAL
SNOW AMOUNTS TUESDAY NIGHT GENERALLY UNDER AN INCH...PERHAPS
SLIGHTLY HIGHER OVER FAVORED TERRAIN AREAS.

BEHIND THE FRONT...MAINLY DRY WEATHER WILL RETURN FOR WEDNESDAY AND
THURSDAY AS HIGH PRESSURE AND A REINFORCING SHOT OF COLD AIR BUILD
INTO WESTERN AND CENTRAL NEW YORK. THE EXCEPTION MAY BE WEDNESDAY
NIGHT WHEN THERE WILL BE AN OPPORTUNITY FOR SOME MULTIPLE LAKE BANDS
SETTING UP ON A NORTHWEST FLOW GIVEN THE DEGREE OF COLD AIR PUSHING
DOWN INTO THE AREA. RELATIVELY LOW INVERSION HEIGHTS SHOULD LIMIT
AMOUNTS...BUT WITH A FAVORABLE SNOW GROWTH REGION TUCKED UNDERNEATH
THE INVERSION WOULD NOT RULE OUT SOME LOCAL AREAS PICKING UP A
COUPLE INCHES OF FLUFFY ACCUMULATION.

HIGH PRESSURE WILL SLIDE ACROSS THE AREA THURSDAY AND THURSDAY NIGHT.
LOW PRESSURE WILL DEEPEN TO THE LEE OF THE ROCKIES IN THE CENTRAL
PLAINS THURSDAY AND HEAD NORTHEAST INTO THE WESTERN GREAT LAKES BY
THURSDAY NIGHT. LEADING EDGE OF PRECIPITATION ASSOCIATED WITH THIS
SYSTEM WILL BEGIN TO IMPACT THE AREA THURSDAY NIGHT. AT THIS
POINT...A MILDER DAY THURSDAY WITH HIGHS IN THE 40S SHOULD ALLOW
PRECIPITATION TO FALL AS ALL RAIN...ALTHOUGH IF IT STARTS EARLY
ENOUGH THERE COULD BE A MIX ESPECIALLY ACROSS EASTERN SECTIONS.
TEMPERATURES OVERNIGHT THURSDAY NIGHT LIKELY STEADY OR SLOWLY RISING
UNDER A STRENGTHENING WARM AIR ADVECTION PATTERN AND LOW LEVEL JET
AXIS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
PRECIPITATION SHOULD BE RAMPING UP AT THE START OF THE PERIOD AS LOW
PRESSURE PUSHES THROUGH THE WESTERN GREAT LAKES. A 60 PLUS KNOT LOW
LEVEL JET WILL BE FOCUSED ACROSS THE AREA IN RESPONSE TO TIGHTENING
LOW LEVEL PRESSURE/HEIGHT GRADIENT AND WILL BE ADVECTING A MUCH
HIGHER THETA E AIRMASS INTO THE REGION. STRONG ISENTROPIC UPGLIDE
AND COPIOUS MOISTURE ADVECTION WITH PRECIPITABLE WATER VALUES RISING
TO NEARLY THREE QUARTER INCH WILL BRING A WIDESPREAD RAIN DURING
FRIDAY... LIKELY LASTING INTO FRIDAY EVENING BEFORE THE ASSOCIATED
COLD FRONT MOVES THROUGH. STRONG WARM AIR ADVECTION WILL HELP BRING
MILER AIR NORTHWARD WITH TEMPERATURES PUSHING INTO THE UPPER 40S TO
LOWER 50S...DESPITE THE RAINFALL.

THE RAINFALL AND MILDER TEMPERATURES COULD POSE SOME ICE BREAKUP AND
ASSOCIATED FLOODING ISSUES. THESE TRENDS WILL NEED TO BE MONITORED.

FOR THE WEEKEND...THERE COULD BE SOME LEFTOVER SCATTERED RAIN AND
SNOW SHOWERS PRIMARILY ACROSS EASTERN SECTIONS EARLY SATURDAY...
BEFORE HIGH PRESSURE BUILDS ACROSS THE REGION AND BRINGS A RETURN TO
MAINLY DRY WEATHER FOR THE REMAINDER OF THE WEEKEND. A COLDER
AIRMASS BEHIND THE FRONT WILL PUSH TEMPERATURES BACK BELOW NORMAL.

MILDER AIR WILL PUSH BACK ACROSS THE AREA FOR MONDAY WHICH MAY LAST
FOR MUCH OF NEXT WEEK. MANY AREAS WILL GET INTO THE 50S WITH SOME
INTERIOR SECTIONS PERHAPS TOPPING 60 DEGREES.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SCATTERED LAKE EFFECT SNOW SHOWERS ACROSS MUCH OF THE REGION SOUTH
AND SOUTHEAST OF LAKE ONTARIO WILL CONTINUE THROUGH THE AFTERNOON
WITH LOCAL/BRIEF MVFR/IFR VSBY. CIGS WILL GENERALLY BE VFR IN MOST
AREAS WITH EXTENSIVE STRATOCUMULUS. THESE CLOUDS WILL DIMINISH IN
MOST AREAS EARLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND
ARRIVAL OF SOMEWHAT DRIER AIR. THE ONE EXCEPTION WILL BE EAST OF
LAKE ONTARIO WHERE LAKE EFFECT CLOUDS AND SNOW SHOWERS WILL CONTINUE
WITH LOCAL MVFR/IFR. THIS LAKE EFFECT WILL CONTINUE AT TIMES
NORTHEAST OF LAKE ONTARIO LATE TONIGHT THROUGH TUESDAY MORNING WITH
LOCAL MVFR/IFR INCLUDING KART AT TIMES.

CLOUDS WILL INCREASE AGAIN FROM WEST TO EAST LATE TONIGHT WITH A
SUBTLE TROUGH CROSSING THE REGION. THIS MAY BRING SOME MVFR CIGS TO
HIGHER TERRAIN...WITH MAINLY VFR ACROSS LOWER ELEVATIONS. THIS BATCH
OF MOISTURE SHOULD CLEAR OUT FROM WEST TO EAST TUESDAY MORNING.

OUTLOOK...
TUESDAY NIGHT...PERIODS OF IFR IN LIGHT SNOW.
WEDNESDAY...VFR/MVFR WITH A CHANCE OF SNOW SHOWERS.
THURSDAY...MAINLY VFR.
FRIDAY...MVFR/IFR WITH RAIN LIKELY AND WINDY.
SATURDAY...BECOMING VFR.

&&

.MARINE...
MODERATE WESTERLY FLOW WILL CONTINUE TO PRODUCE MARGINAL SMALL CRAFT
ADVISORY CONDITIONS INTO THE EVENING AT THE SOUTHEAST END OF LAKE
ONTARIO UP TO THE POINT WHERE THICK ICE COVER IS IN PLACE FROM
MEXICO BAY TO THE THOUSAND ISLANDS. WINDS WILL DIMINISH OVERNIGHT AS
HIGH PRESSURE BUILDS OVER THE LOWER LAKES. RELATIVELY LIGHT WINDS
WILL CONTINUE THROUGH TUESDAY BEFORE A PERIOD OF STRONGER WINDS
DEVELOP LATER TUESDAY NIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LOZ044.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Mar 24, 5:16 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 AM EDT MON MAR 24 2014

NYZ001>008-010>014-019>021-085-250930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
516 AM EDT MON MAR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ030-042>045-062>065-SLZ022-024-250930-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 AM EDT MON MAR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

Nearby

Small Craft Advisories in New York, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.